Advertisement

Order

, Volume 29, Issue 1, pp 131–146 | Cite as

Numerical Representability of Ordered Topological Spaces with Compatible Algebraic Structure

  • Juan C. Candeal
  • Esteban InduráinEmail author
  • José A. Molina
Article

Abstract

We analyze the numerical representability of total preorders defined on semitopological real algebras through continuous order-preserving real-valued functions that are also additive and multiplicative. The results obtained are used to interpret important concepts arising in Social Choice theory.

Keywords

Totally preordered topological spaces Continuous numerical representations of total preorders Totally preordered algebraic structures Semitopological real algebras Social Choice theory 

Mathematics Subject Classifications (2010)

Primary 54F05; Secondary 06F25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aczél, J.: A Short Course on Functional Equations. D. Reidel, Dordrecht (1987)zbMATHCrossRefGoogle Scholar
  2. 2.
    Aliprantis, C.D., Border, K.: Infinite Dimensional Analysis, 2nd edn. Springer-Verlag, Berlin (1999)zbMATHGoogle Scholar
  3. 3.
    Arrow, K.J.: Social choice and individual values, 2nd edn. Wiley, New York (1963)Google Scholar
  4. 4.
    Aumann, R.J.: Utility theory without the completeness Axiom. Econometrica 30, 441–462 (1962)CrossRefGoogle Scholar
  5. 5.
    Becker, R.A.: Fundamental theorems of welfare economics in infinite dimensional commodity spaces In: Kahn, M.A., Yannelis, N.C. (eds.) Equilibrium Theory in Infinite Dimensional Spaces, Studies in Economic Theory, vol. 1, pp. 124–175. Springer-Verlag, Berlin (1991)Google Scholar
  6. 6.
    Birkhoff, G.: Lattice Theory, 3rd edn. American Mathematical Society, Providence (1967)zbMATHGoogle Scholar
  7. 7.
    Boas, R.P. Jr.: A Primer of Real Functions, 3rd edn. The Mathematical Association of America (1981)Google Scholar
  8. 8.
    Bosi, G.: A note on the existence of continuous representations of homothetic preferences on a topological vector space. Ann. Oper. Res. 80, 263–268 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bosi, G., Candeal, J.C., Induráin, E.: Continuous representability of homothetic preferences by means of homogeneous utility functions. J. Math. Econ. 33, 291–298 (2000)zbMATHCrossRefGoogle Scholar
  10. 10.
    Bosi, G., Candeal, J.C., Induráin, E., Olóriz, E., Zudaire, M.: Numerical representability of interval orders. Order 18(2), 171–190 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Bosi, G., Gutiérrez García, J., Induráin, E.: Unified representability of total preorders and interval orders through a single function: the lattice approach. Order 26(3), 255–275 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Bosi, G., Zuanon, M.E.: Continuous representability of homothetic preorders by means of sublinear order-preserving functions. Math. Soc. Sci. 45, 333–341 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bridges, D.S., Mehta, G.B.: Representation of Preference Orderings. Springer, Berlin (1995)Google Scholar
  14. 14.
    Campión, M.J., Candeal, J.C., Granero, A.S., Induráin, E.: Ordinal representability in Banach spaces. In: Castillo, J.M.F., Johnson, W.B. (eds.) Methods in Banach Space Theory, pp. 183–196. Cambridge University Press, Cambridge, UK (2006)CrossRefGoogle Scholar
  15. 15.
    Campión, M.J., Candeal, J.C., Induráin, E., Mehta, G.B.: Order embeddings with irrational codomain: debreu properties of real subsets. Order 23(4), 343–357 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Candeal, J.C., De Miguel, J.R., Induráin, E.: Topological additively representable semigroups. J. Math. Anal. Appl. 210, 375–389 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Candeal, J.C., De Miguel, J.R., Induráin, E.: Existence of additive and continuous utility functions on ordered semigroups. J. Econ. Suppl 8, 53–68 (1999)Google Scholar
  18. 18.
    Candeal, J.C., Induráin, E.: On the structure of homothetic functions. Aequ. Math. 45, 207–218 (1993)zbMATHCrossRefGoogle Scholar
  19. 19.
    Candeal, J.C., Induráin, E.: Partial differential equations of homotheticity. Rev. Acad. Cienc. Zaragoza 48, 109–116 (1993)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Candeal, J.C., Induráin, E.: Homothetic and weakly homothetic preferences. J. Math. Econ. 24, 147–158 (1995)zbMATHCrossRefGoogle Scholar
  21. 21.
    Candeal, J.C., Induráin, E., Mehta, G.B.: Order-preserving functions on ordered topological vector spaces. Bull. Aust. Math. Soc. 60, 55–65 (1999)zbMATHCrossRefGoogle Scholar
  22. 22.
    Candeal-Haro, J.C., Induráin-Eraso, E.: Utility functions on partially ordered topological groups. Proc. Am. Math. Soc. 115, 765–767 (1992)zbMATHCrossRefGoogle Scholar
  23. 23.
    Candeal-Haro, J.C., Induráin-Eraso, E.: A note on linear utility. Econ. Theory 6, 519–522 (1995)zbMATHGoogle Scholar
  24. 24.
    Dugundji, J.: Topology. Allyn and Bacon, Boston (1966)zbMATHGoogle Scholar
  25. 25.
    Eilenberg, S.: Ordered topological spaces. Am. J. Math. 63, 39–45 (1941)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Einy, E.: On preference relations which satisfy weak equivalence property. J. Math. Econ. 18, 291–300 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Färe, R.: On scaling laws for production functions. Z. Oper. Res. Series A-B 17, A195–A205 (1973)zbMATHCrossRefGoogle Scholar
  28. 28.
    Fishburn, P.C.: The Foundations of Expected Utility. D. Reidel, Dordrecht (1982)zbMATHGoogle Scholar
  29. 29.
    Fuchs, L.: Partially Ordered Algebraical Systems. Addison-Wesley, Reading (1963)Google Scholar
  30. 30.
    Hammond, P.J.: Equity in two person situations: some consequences. Econometrica 47, 1127–1135 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Hungerford, T.W.: Algebra, Graduate Texts in Mathematics, vol. 73, 5th edn. Springer, New York (2003)Google Scholar
  32. 32.
    Kannai, Y.: Existence of utility in an infinite dimensional partially ordered space. Isr. J. Math. 1, 229–234 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Kirman, A.P., Sonderman, D.: Arrow’s theorem, many agents, and invisible dictators. J. Econ. Theory 5(2), 267–277 (1972)CrossRefGoogle Scholar
  34. 34.
    Koopmans, T.: Stationary ordinal utility and impatience. Econometrica 28(2), 287–309 (1960)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Krantz, D., Luce, R.D., Suppes, P., Tversky, A.: Foundations of Measurement I. Academic Press, New York (1971)zbMATHGoogle Scholar
  36. 36.
    Moulin, H.: Axioms for Cooperative Decision Making. Econometric Society Monographs (1988)Google Scholar
  37. 37.
    Neuefeind, W., Trockel, W.: Continuous linear representability of binary relations. Econ. Theory 6, 351–356 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Nyikos, P.J., Reichel, H.C.: Topologically orderable groups. Gen. Topol. Appl. 5, 195–204 (1975)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Rickart, C.E.: General Theory of Banach algebras. D. Van Nostrand Company, Inc., Princeton (1960)zbMATHGoogle Scholar
  40. 40.
    Schaefer, H.H.: Topological Vector Spaces, 3rd edn. Springer-Verlag, New York (1971)Google Scholar
  41. 41.
    Sen, A.K.: Colective Choice and Social Welfare. Holden-Day, San Francisco (1970)Google Scholar
  42. 42.
    Żelazko, W.: Continuous characters and joint topological spectrum. Control Cybern. 36, 859–864 (2007)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  • Juan C. Candeal
    • 1
  • Esteban Induráin
    • 2
    Email author
  • José A. Molina
    • 1
  1. 1.Departamento de Análisis Económico, Facultad de Ciencias Económicas y EmpresarialesUniversidad de ZaragozaZaragozaSpain
  2. 2.Departamento de MatemáticasUniversidad Pública de NavarraPamplonaSpain

Personalised recommendations